Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 79, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2015, 3:29 AM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2015, 3:29 AM CDT (08:29 UTC)
- Expired
- Jun 24, 2015, 4:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Carroll County, IA, Crawford County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 3:32 AM CDT | HAIL 1 | 2 E Kiron, IA | |
| Jun 24, 3:40 AM CDT | HAIL 1 | 5 Sse Odebolt, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -115 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
954 WUUS53 KDMX 240829 SVRDMX IAC027-047-161-240900- /O.NEW.KDMX.SV.W.0079.150624T0829Z-150624T0900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 329 AM CDT WED JUN 24 2015 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA... NORTHWESTERN CARROLL COUNTY IN WEST CENTRAL IOWA... SOUTHERN SAC COUNTY IN WEST CENTRAL IOWA... * UNTIL 400 AM CDT * AT 328 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF ODEBOLT...OR 14 MILES SOUTHEAST OF IDA GROVE...MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... LAKE VIEW...BLACK HAWK LAKE...WALL LAKE...BREDA...AUBURN...KIRON... BLACKHAWK LAKE STATE PARK AND WALL LAKE MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4227 9532 4234 9489 4216 9488 4217 9533 TIME...MOT...LOC 0828Z 262DEG 31KT 4222 9524 HAIL...1.00IN WIND...<50MPH $$ LEE
1 follow-up statement
250 WWUS53 KDMX 240842 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 342 AM CDT WED JUN 24 2015 IAC027-047-161-240900- /O.CON.KDMX.SV.W.0079.000000T0000Z-150624T0900Z/ CRAWFORD IA-CARROLL IA-SAC IA- 342 AM CDT WED JUN 24 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR NORTHEASTERN CRAWFORD...NORTHWESTERN CARROLL AND SOUTHEASTERN SAC COUNTIES... AT 342 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF BLACK HAWK LAKE...OR 13 MILES SOUTH OF SAC CITY...MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... WALL LAKE...BREDA...AUBURN...WALL LAKE MUNICIPAL AIRPORT AND BLACKHAWK LAKE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4225 9518 4231 9489 4216 9488 4217 9517 TIME...MOT...LOC 0842Z 262DEG 31KT 4224 9508 HAIL...1.00IN WIND...<50MPH $$ LEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:42 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 23, 11:42 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1142 PM CDT TUE JUN 23 2015 ...SEVERE WEATHER AND FLASH FLOOD POTENTIAL WEDNESDAY... .SHORT TERM /TONIGHT/... ISSUED AT 343 PM CDT TUE JUN 23 2015 MAIN CONCERNS OVERNIGHT WILL BE THE RETURN OF CONVECTION ACROSS THE SOUTH. FRONT BECOMING MORE ACTIVE ALREADY OVER SOUTHEAST NEBRASKA TO NORTHWEST MISSOURI WITH GRADUAL DRIFT NORTHEAST WITH TIME. MODELS HAVE SLOWED NORTHWARD EXPANSION FOR NOW...AS HIGH HAS BEEN HOLDING FORCING SOUTH OF THE STATE. HOWEVER...DURING THE NIGHT EXPECT THE FRONT TO DRIFT NORTH AS PROGGED WITH POTENTIAL FOR SOME STORMS TO AGAIN FIRE ACROSS THE BOUNDARY...ESPECIALLY TOWARD THE MORNING HOURS AS THE H850 FLOW BECOMES STRONGER AND MORE PERPENDICULAR TO THE BOUNDARY ONCE AGAIN AND ISENTROPIC LIFT INCREASES. TRIMMED POP THIS EVENING SOUTHWEST BUT WILL KEEP INCREASING TRENDS TOWARD MORNING. RAINFALL AMOUNTS IN GENERAL SHOULD REMAIN BELOW AN INCH ACROSS THE SOUTHWEST...THOUGH IF SOME TRAINING OCCURS A FEW LOCATIONS COULD PICK UP MORE THAN AN INCH OVERNIGHT. STORMS THAT DEVELOP OVER THE SOUTHWEST OVERNIGHT MAY PRODUCE SOME LARGE HAIL AND POTENTIAL FOR WIND...ESPECIALLY LATE AS THE JET INCREASES TOWARD EARLY WEDNESDAY MORNING. THE FOCUS FOR CONVECTION SHOULD REMAIN SOUTH OF INTERSTATE 80 OVERNIGHT. LOWS WILL REACH THE UPPER 50S NORTH TO THE MID 60S OVER THE FAR SOUTH WITH LIGHT SOUTHEAST FLOW EXPECTED. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... ISSUED AT 343 PM CDT TUE JUN 23 2015 SEVERE WEATHER OUTBREAK AND HEAVY RAIN POTENTIAL ON WEDNESDAY INTO WEDNESDAY NIGHT WAS THE MAIN CONCERN OVER THE EXTENDED PERIOD. LEANED TOWARD A NAM/ECMWF BLEND FOR POP/WX TRENDS WEDNESDAY INTO WEDNESDAY NIGHT AS GFS SEEMS TOO FAR NORTH WITH THE WARM FRONT AND THUS CONVECTION. WEDNESDAY INTO WEDNESDAY NIGHT...ONGOING MCS TONIGHT IS ANTICIPATED TO PERSIST THROUGH THE MORNING HOURS OVER FAR SOUTHERN IOWA AND LOOKS TO STAY SOUTH OF HIGHWAY 34 TO THE MISSOURI BORDER. QUESTIONABLE HOW FAR NORTH THE WARM FRONT WILL SURGE ASSOCIATED WITH THE SURFACE LOW EJECTING OUT OF THE CENTRAL ROCKIES TOMORROW. THIS IS CERTAINLY DEPENDENT ON THE MCS LOCATION OVERNIGHT TONIGHT...BUT THE NAM/ECMWF AND EVEN THE GFS HAVE A DECENT HANDLE ON CURRENT CONVECTIVE TRENDS BUT DIFFER IN SOLUTIONS BY WEDNESDAY MORNING. THE WARM FRONT SHOULD SURGE NORTH TO NORTHEAST THROUGH THE DAY WEDNESDAY AND LOOKS TO SET UP BETWEEN INTERSTATE 80 TO HIGHWAY 20 AND BE SLIGHTLY ORIENTED NORTHWEST TO SOUTHEAST BY THE LATE AFTERNOON. STRONG IMPULSE PUNCHES INTO WESTERN IOWA BY THE AFTERNOON AND TRANSITIONS EAST THROUGH THE STATE INTO THE EVENING HOURS WEDNESDAY. STRONG WAA...MOISTURE TRANSPORT AND THETA-E ADVECTION INTO THE STATE BEHIND THE WARM FRONT ALLOWING FOR THE ATMOSPHERE TO QUICKLY DESTABILIZE. THE SURFACE BASED CAPE INCREASES TO AT LEAST 2500 J/KG BUT POSSIBLY RISING OVER 4500 J/KG BY THE LATE AFTERNOON ALONG THE MO/IA BORDER. WEAK CAP IN PLACE...BUT AFOREMENTIONED UPPER LEVEL VORT MAX WILL BE STRONG ENOUGH TO INITIATE STORMS. DEEP LAYER SHEAR RANGES FROM 45 TO 55 KNOTS AND 0-1 KM SHEAR RANGES FROM 20-25 KNOTS WITH GOOD VEERING THROUGH THE LOWER LEVELS LEADING TO A DECENT TORNADIC POTENTIAL...ESPECIALLY IF STORMS TIE INTO THE SURFACE BOUNDARY TO ENHANCE ANY LOW LEVEL VORTICITY. LARGE HAIL AND WIND ARE ALSO HIGHLY LIKELY WITH THESE STORMS. HENCE...HIGH CONFIDENCE IN SEVERE WEATHER POTENTIAL ACROSS A GOOD PORTION OF THE FORECAST AREA TOMORROW AFTERNOON THROUGH THE EVENING. LOWER CONFIDENCE IN LOCATION OF THE SEVERE WEATHER AS DEPENDENT ON WARM FRONTAL SURGE AND THUS LEFT LIKELY POPS MENTIONED OVER MUCH OF CENTRAL SECTIONS OF THE FORECAST AREA FROM WEST TO EAST. OTHER MAJOR CONCERN IS FLASH FLOOD POTENTIAL TOMORROW EVENING...ESPECIALLY IN THE SOUTHEAST WHERE THIS LOCATION HAS RECEIVED SIGNIFICANT RAINFALL OVER THE PAST FEW DAYS. WIDESPREAD PRECIPITABLE WATER VALUES NEAR 2 INCHES WITH A FEW LOCATIONS IN SOUTHEAST IOWA NEARING 2.5 INCHES BY WEDNESDAY NIGHT. VERY GOOD MOISTURE TRANSPORT FEEDING INTO THE STATE AND WARM LAYER CLOUD DEPTHS WELL OVER 13KFT LEADING TO EFFICIENT RAIN PRODUCERS. PLUS THE CORFIDI VECTORS SUGGEST POTENTIAL FOR TRAINING THUNDERSTORMS AND HIGHER CONFIDENCE IN FLASH FLOODING POTENTIAL IN THE SOUTHEAST AND ISSUED A FLASH FLOOD WATCH IN THIS LOCATION TOMORROW AFTERNOON INTO EARLY THURSDAY MORNING. THURSDAY THROUGH MONDAY...RELATIVELY QUIET WEATHER SETTLES INTO THE STATE BY THURSDAY INTO THE WEEKEND WITH FRIDAY SEEING THE BEST CHANCE OF ANY RAIN/THUNDERSTORMS OVER THE FORECAST AREA. A DECENT SHORTWAVE EMBEDDED IN THE NORTHWEST FLOW ALOFT QUICKLY MOVES THROUGH THE REGION FRIDAY AND KEPT CHANCE POPS GOING DURING THIS TIME. OTHERWISE...VERY LOW CONFIDENCE IN TIMING OF WEAK SHORTWAVES AND TRENDED TOWARD A DRIER FORECAST UNTIL BETTER MODEL AGREEMENT OVER THE WEEKEND. && .AVIATION...24/06Z ISSUED AT 1142 PM CDT TUE JUN 23 2015 WARM ADVECTION UNDERWAY ACROSS SOUTHERN IOWA AS NOTED BY THE MID DECK OF CLOUDS ACROSS THE I-80 CORRIDOR AND THE SHOWERS BREAKING OUT. AS THE LOW LEVEL JET INTENSIFIES THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SW IA AROUND 09Z THROUGH WEDNESDAY MORNING. A WARM FRONT WILL THEN PUSH NORTHWARD THROUGH THE MORNING WHICH WILL LIKELY PLACE A STRONG CAP ACROSS MOST LOCATIONS UNTIL LOW PRESSURE LIFTS NORTHEAST DRAGGING A COLD FRONT ACROSS TAF LOCATIONS FROM MID AFTERNOON THROUGH THE END OF THE TAF PERIOD. THUNDERSTORMS WITH HEAVY RAINFALL WILL OCCUR ALONG THE BOUNDARY. VFR CONDITIONS EXPECTED THROUGH 20Z THEN MVFR CONDITIONS WILL OCCUR WITH STORMS ALONG THE BOUNDARY 21Z THROUGH THE REMAINDER OF THE TAF PERIOD. WINDS WILL BECOME SOUTHEASTERLY AROUND 10 KTS THEN WEST LATE POST FRONTAL. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING FOR APPANOOSE-DAVIS-JASPER-MAHASKA-MARION-MARSHALL- MONROE-POWESHIEK-TAMA-WAPELLO. && SHORT TERM...REV LONG TERM...PODRAZIK AVIATION...FAB
Hazardous weather outlook, Jun 23, 5:14 AM CDT, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 514 AM CDT TUE JUN 23 2015 IAZ023-033>038-044>050-057>062-070>075-081>086-092>097-241015- POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 514 AM CDT TUE JUN 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST OVER THE AREA TONIGHT. A FEW SEVERE STORMS WITH LARGE HAIL ARE POSSIBLE ESPECIALLY SOUTH OF INTERSTATE 80. IN ADDITION...LOCALLY HEAVY RAINFALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS AN ENHANCED RISK FOR SEVERE WEATHER ON WEDNESDAY. THE LARGE HAIL AND LOCALLY HEAVY RAIN THREAT WILL CONTINUE IN THE MORNING AS STORMS LIFT NORTH. VERY STRONG THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE IN ADDITIONAL TO HEAVY RAINFALL. PERIODIC THUNDERSTORMS ARE POSSIBLE LATE THURSDAY THROUGH MONDAY. AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. IAZ004>007-015>017-024>028-039-241015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK- 514 AM CDT TUE JUN 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW SEVERE STORMS ARE POSSIBLE ON WEDNESDAY. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR. PERIODIC THUNDERSTORMS ARE POSSIBLE LATE THURSDAY THROUGH MONDAY. AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.
In the hours before
Special weather statement, Jun 24, 1:13 AM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 113 AM CDT WED JUN 24 2015 IAZ033>036-044>050-057>062-073>075-240800- SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-WARREN- MARION-MAHASKA- INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT... WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...DENISON... CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...TAMA... TOLEDO...TRAER...DYSART...GLADBROOK...AUDUBON...EXIRA... GUTHRIE CENTER...PANORA...BAYARD...CASEY...PERRY...WAUKEE... ADEL...DES MOINES...NEWTON...GRINNELL...INDIANOLA...NORWALK... CARLISLE...PELLA...KNOXVILLE...OSKALOOSA 113 AM CDT WED JUN 24 2015 ...THUNDERSTORMS PRODUCING HAIL OVERNIGHT... BANDS OF THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL IOWA...GENERALLY ALONG THE INTERSTATE 80 AND HIGHWAY 30 CORRIDORS...AND WILL PERSIST FOR THE NEXT SEVERAL HOURS. SOME OF THE STORMS WITHIN THESE BANDS WILL PRODUCE HAIL OF DIME SIZE OR LARGER. LEE
Special weather statement, Jun 24, 3:03 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 303 AM CDT WED JUN 24 2015 IAZ033>036-044>050-060>062-241000- SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-POLK-JASPER-POWESHIEK- INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT... WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...DENISON... CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...TAMA... TOLEDO...TRAER...DYSART...GLADBROOK...DES MOINES...NEWTON... GRINNELL 303 AM CDT WED JUN 24 2015 ...THUNDERSTORMS PRODUCING HAIL EARLY THIS MORNING... A BAND OF THUNDERSTORMS IS AFFECTING PARTS OF CENTRAL IOWA THIS MORNING...ROUGHLY ALONG THE HIGHWAY 20 AND 30 CORRIDORS. SOME OF THE STORMS WILL PRODUCE DIME SIZE OR LARGER HAIL ALONG WITH LOCALLY HEAVY RAINFALL. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:00 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 30 min |
| Jun 24, 4:03 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll | 13 min |
| Jun 24, 11:48 AM CDT | Special Weather Statement | DMX | Boone, Dallas, Story | 72 min |
| Jun 24, 12:29 PM CDT | Special Weather Statement | DMX | Carroll, Crawford, Sac | 61 min |
| Jun 24, 12:36 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 54 min |
| Jun 24, 1:20 PM CDT | Special Weather Statement | DMX | Calhoun | 55 min |
| Jun 24, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 55 min |
| Jun 24, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 44 min |
| Jun 24, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 35 min |
| Jun 24, 6:57 PM CDT | Tornado Warning | DMX | Guthrie | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.